Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Oxazepam Overdose

People who take too much oxazepam may experience symptoms such as drowsiness, coordination problems, low blood pressure (hypotension), and even loss of life. Treating a recent oxazepam overdose may involve giving certain medicines or pumping the stomach. Treatment will also involve supportive care, which can sometimes consist of giving fluids through an IV or closely monitoring the heart rate, blood pressure, and breathing.

An Introduction to Oxazepam Overdose

Oxazepam (Serax®) is a medication that is used to treat anxiety and alcohol withdrawal. It belongs to a group of medications known as benzodiazepines. As with all medicines, it is possible for a person to overdose on oxazepam. The specific effects of an oxazepam overdose will vary depending on a number of factors, including how much oxazepam was taken and whether it was taken with any other medicines, drugs, and alcohol.
 

Symptoms of an Oxazepam Overdose

If a person overdoses on oxazepam, the symptoms can vary. Some commonly reported symptoms of an oxazepam overdose include:
 
  • Drowsiness
  • Confusion
  • Lethargy
  • Coordination problems
  • Low blood pressure (hypotension)
  • Coma
  • Loss of life.
     
Life-threatening overdose symptoms are more likely if oxazepam is combined with alcohol or other medications that affect the brain.
 

Treatment for an Oxazepam Overdose

The treatment for an oxazepam overdose will vary. If the oxazepam overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Flumazenil (Romazicon®), an antidote for benzodiazepine overdose, may also be helpful. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Close monitoring of heart rate, blood pressure, and breathing
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on oxazepam.
9 Signs You May Have Inattentive Type Adult ADHD

Oxazepam Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.